Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 58, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 30, 2008, 4:26 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2008, 4:26 PM CDT (21:26 UTC)
- Expired
- May 30, 2008, 5:17 PM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Faribault County, MN, Freeborn County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 302127 SVRMPX MNC043-047-302230- /O.NEW.KMPX.SV.W.0058.080530T2126Z-080530T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 426 PM CDT FRI MAY 30 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA... WESTERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 530 PM CDT * AT 424 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MINNESOTA LAKE...AND MOVING EAST AT 29 MPH. THIS STORM COULD ALSO PRODUCE TORRENTIAL RAINFALL. * LOCATIONS IMPACTED INCLUDE... MINNESOTA LAKE... WELLS... ALDEN... CLARKS GROVE... ALBERT LEA... GENEVA... DELAVAN... BRUSH CREEK... MANCHESTER... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4384 9322 4351 9347 4370 9416 4385 9406 TIME...MOT...LOC 2126Z 290DEG 25KT 4378 9395 $$ MB
2 follow-up statements
000 WWUS53 KMPX 302146 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 444 PM CDT FRI MAY 30 2008 MNC043-047-302230- /O.CON.KMPX.SV.W.0058.000000T0000Z-080530T2230Z/ FARIBAULT MN-FREEBORN MN- 444 PM CDT FRI MAY 30 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR WESTERN FREEBORN AND NORTHERN FARIBAULT COUNTIES... AT 441 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF BRUSH CREEK...OR ABOUT 4 MILES WEST OF WELLS...AND MOVING EAST AT 29 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE MANSFIELD...BRUSH CREEK... BARODA...WELLS...WALTERS...MINNESOTA LAKE...MANCHESTER...HARTLAND... GENEVA AND FREEBORN. ANOTHER STRONG THUNDERSTORM WAS ENTERING NORTHWESTERN FARIBAULT AND AT 445 PM WAS 5 TO 10 MILES NORTH OF DELAVAN. THIS STORM WILL MOVE TOWARD EASTON. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 4384 9322 4351 9347 4370 9416 4385 9406 TIME...MOT...LOC 2144Z 290DEG 25KT 4373 9378 $$ MB
000 WWUS53 KMPX 302217 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 517 PM CDT FRI MAY 30 2008 MNC043-047-302227- /O.CAN.KMPX.SV.W.0058.000000T0000Z-080530T2230Z/ FARIBAULT MN-FREEBORN MN- 517 PM CDT FRI MAY 30 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FREEBORN AND NORTHERN FARIBAULT COUNTIES IS CANCELLED... DOPPLER RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OR MOVED OUT OF THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4384 9322 4351 9347 4370 9416 4385 9406 TIME...MOT...LOC 2217Z 290DEG 25KT 4365 9348 $$ MB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 30, 2:20 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 220 PM CDT FRI MAY 30 2008 .DISCUSSION... TIGHT VORT MAX CURRENTLY IN MOVING OUT OF EXT SE NODAK TOWARD WC MN HAS BEGUN TO SPAWN CONVECTION AHEAD OF IT IN SW/WC MN WHERE SUN HAS ALLOWED AIRMASS TO DESTABALIZE. MSAS SB LIFTED INDEX VALUES IN THE B4 TO B7 RANGE. EXPECT CONVECTION TO CONTINUE TO INCREASE IN COVERAGE WITH MAINLY HAIL EXPECTED OUT OF THE STRONGER CORES. RATHER COLD MID LEVEL TEMPERATURES WITH B15 TO B17 500 MB TEMPERATURES MOVING INTO AREA WITH COLD UPPER TROF. CONVECTION SHOULD DIMINISH EARLY EVENING IN WC MN WITH PASSAGE OF VORT...BUT WILL PROBABLY SEE SCATTERED THUNDERSTORMS IN THE EAST UNTIL AROUND MIDNIGHT. WATER VAPOR IMAGERY SHOWS UPSTREAM VORT DROPPING OUT OF ALBERTA INTO SASKETCHEWAN WHICH WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY TO N CWA ON SATURDAY. WITH MID LEVEL TEMPERATURES REMAINING COLD MAY SEE A FEW HAILERS AGAIN IN THE AFTERNOON AND EVENING. RIDGE OF HIGH PRESSURE MOVES IN FOR SUNDAY BRINGING A DRY DAY BUT ANOTHER WAVE IN FAIRLY ACTIVE UPPER AIR PATTERN WILL BRING A RETURN TO SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY. QUITE A DIFFERENCE AND ECMWF SOLUTIONS ON MID WEEK UPPER AIR PATTERN WITH GFS BRINGING DEEP CLOSED LOW PRESSURE INTO IOWA AND ECMWF HOLDING ENERGY BACK FARTHER WEST...BUT BOTH DO PAINT A PRETTY WET SOLUTION. CONTINUED TO USE A BROAD BRUSH ON POPS GIVEN UNCERTAINTY OF MODELS. && .AVIATION.../18Z TAF ISSUANCE/ UPPER LEVEL TROUGH/VORTICITY MAXIMA DROPPING SOUTHEAST INTO NORTHWEST CWA THIS AFTERNOON/EVENING. THIS SHOULD GENERATE SCT/BKN TSRA ACROSS MAINLY WESTERN TAF SITES DURING THIS PERIOD. LATER START TIME IN THE KMSP AREA AS ACTIVITY DROPS SOUTHEAST. SOME HAIL AND WND PSBL IN THE STRONGER CELLS. THIS SHOULD GRADUALLY WANE DURING THE EVENING AS TROUGH MOVES THROUGH AND SHOWERS DISSIPATE AFTER HEATING/INSTABILITY DECREASES. IF CLOUDS CLEAR WESTERN AREAS...COULD SEE SOME LIGHT FOG OVER THE WESTERN REGION AS THE SFC HIGH BUILDS SOUTHEAST OVER THE REGION. OTHER THAN THAT...SOME CUMULUS WILL REDEVELOP SATURDAY MORNING...WITH MORE SCT TSRA DEVELOPING IN THE AFTERNOON AS THE NEXT TROUGH SWINGS THROUGH. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, May 30, 3:49 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 349 PM CDT FRI MAY 30 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 312100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 349 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING...AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES FROM NORTH DAKOTA ACROSS MINNESOTA. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS INTO THE EVENING. AN ISOLATED TORNADO IS POSSIBLE ACROSS WESTERN MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH A POTENTIAL FOR SCATTERED THUNDERSTORMS THROUGH MOST OF NEXT WEEK. THUNDERSTORMS ARE IN THE FORECAST SATURDAY...MONDAY AND TUESDAY... AND AGAIN NEXT THURSDAY. THE THREAT OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME...BUT THE GREATEST RISK OF STRONG THUNDERSTORMS APPEARS TO BE ON SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 30, 3:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 353 PM CDT FRI MAY 30 2008 MNZ074-075-302145- BROWN-NICOLLET- 353 PM CDT FRI MAY 30 2008 ...SIGNIFICANT WEATHER ALERT FOR BROWN AND NICOLLET COUNTIES UNTIL 445 PM CDT... AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SLEEPY EYE. THIS STORM WAS MOVING EAST AT 30 MPH. HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM. PEOPLE IN NORTHEASTERN BROWN AND WESTERN NICOLLET COUNTIES... INCLUDING THE CITY OF NEW ULM...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MDB
Local storm report, May 30, 3:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL MONTGOMERY 44.44N 93.58W
05/30/2008 M0.75 INCH LE SUEUR MN PUBLIC
0353 PM FUNNEL CLOUD 6 WNW STARBUCK 45.65N 95.65W
05/30/2008 POPE MN LAW ENFORCEMENT
FUNNEL CLOUD ALMOST TOUCHED GROUND 2 MILES NORTH AND 6
MILES WEST OF STARBUCK.
&&
MCSLocal storm report, May 30, 4:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 E CLEVELAND 44.32N 93.79W
05/30/2008 M0.75 INCH LE SUEUR MN TRAINED SPOTTER
&&
MCSSpecial weather statement, May 30, 4:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 410 PM CDT FRI MAY 30 2008 MNZ060-066-068-302215- CARVER-HENNEPIN-MCLEOD- 410 PM CDT FRI MAY 30 2008 ...SIGNIFICANT WEATHER ALERT FOR CARVER...HENNEPIN AND MCLEOD COUNTIES UNTIL 515 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF HUTCHINSON...OR 10 MILES NORTHWEST OF GLENCOE. THIS STORM WAS MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SILVER LAKE. GLENCOE. LESTER PRAIRIE. NEW GERMANY. MAYER. WACONIA. ADDITIONAL STRONG STORMS WERE LOCATED JUST WEST OF THIS STORM AND WILL TRACK NEAR THE SAME AREAS THROUGH 600 PM CDT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MTF
Local storm report, May 30, 4:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 S AMBOY 43.83N 94.16W
05/30/2008 M1.75 INCH FARIBAULT MN TRAINED SPOTTER
&&
MCSLocal storm report, May 30, 4:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 W HUTCHINSON 44.89N 94.44W
05/30/2008 M0.75 INCH MCLEOD MN LAW ENFORCEMENT
0420 PM HAIL 2 W NEW LONDON 45.30N 94.99W
05/30/2008 M0.75 INCH KANDIYOHI MN EMERGENCY MNGR
REPORTED AT COUNTY ROAD 40.
&&
MCSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 49 min |
| May 29, 9:41 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Redwood, Renville | 16 min |
| May 30, 1:40 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 50 min |
| May 30, 1:56 PM CDT | Severe Thunderstorm Warning | MPX | Brown | 49 min |
| May 30, 2:20 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 40 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Brown | 31 min |
| May 30, 2:58 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 47 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 54 min |
| May 30, 3:14 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 46 min |
| May 30, 3:24 PM CDT | Tornado Warning | MPX | Pope | 36 min |
| May 30, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice | 63 min |
| May 30, 3:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Swift | 58 min |
| May 30, 3:36 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 54 min |
| May 30, 3:47 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 28 min |
| May 30, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 39 min |
| May 30, 3:58 PM CDT | Tornado Warning | MPX | Pope | 27 min |
| May 30, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 27 min |
| May 30, 4:07 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 53 min |
| May 30, 4:23 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 52 min |
| May 30, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod | 57 min |
| May 30, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 61 min |
| May 30, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet | 62 min |
| May 30, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 43 min |
| May 30, 5:40 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 50 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 45 min |
| May 30, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.